Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS Pocatello, ID

June 29, 2011Bear Lake County, Caribou County, Franklin County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 29, 2011, 5:25 PM MDT for Bear Lake County, Caribou County, Franklin County, Idaho. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2011, 5:25 PM MDT (23:25 UTC)
Expired
Jun 29, 2011, 6:15 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Caribou County, ID, Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:54 PM MDTTSTM WND DMG1 Sse St. Charles, IDBIG TRRE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4031 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS55 KPIH 292325
SVRPIH
IDC007-029-041-300015-
/O.NEW.KPIH.SV.W.0020.110629T2325Z-110630T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
525 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MONTPELIER...
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO...

* UNTIL 615 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTH OF ST. CHARLES...
  OR 27 MILES SOUTHEAST OF PRESTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ST. CHARLES...

LAT...LON 4199 11105 4199 11174 4201 11189 4254 11145
      4250 11104 4216 11103
TIME...MOT...LOC 2325Z 218DEG 32KT 4196 11136

$$

DMH
2 follow-up statements
944 
WWUS55 KPIH 292353
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
553 PM MDT WED JUN 29 2011

IDC007-029-041-300015-
/O.CON.KPIH.SV.W.0020.000000T0000Z-110630T0015Z/
BEAR LAKE ID-CARIBOU ID-FRANKLIN ID-
553 PM MDT WED JUN 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN FRANKLIN...SOUTHEASTERN CARIBOU AND BEAR LAKE
COUNTIES...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ALTON...OR
15 MILES SOUTH OF MONTPELIER...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...ALTON...BENNINGTON...BERN...GENEVA...
GEORGETOWN...LIBERTY...LINDSAYVILLE...MONTPELIER...NOUNAN...OVID...
SHARON AND WARDBORO.

LAT...LON 4199 11105 4199 11174 4201 11189 4254 11145
      4250 11104 4216 11103
TIME...MOT...LOC 2351Z 218DEG 32KT 4214 11117

$$

DMH
051 
WWUS55 KPIH 300011
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
611 PM MDT WED JUN 29 2011

IDC007-029-041-300021-
/O.EXP.KPIH.SV.W.0020.000000T0000Z-110630T0015Z/
BEAR LAKE ID-CARIBOU ID-FRANKLIN ID-
611 PM MDT WED JUN 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
SOUTHEASTERN CARIBOU AND BEAR LAKE COUNTIES WILL EXPIRE AT 615 PM
MDT...

LOCATIONS AFFECTED INCLUDE...GENEVA.

LAT...LON 4199 11105 4199 11174 4201 11189 4254 11145
      4250 11104 4216 11103
TIME...MOT...LOC 0011Z 218DEG 32KT 4228 11102

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:09 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 2:09 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT WED JUN 29 2011

.SHORT TERM... A STRONG LOW PRESSURE CIRCULATION IS PRESENTLY
CROSSING CALIFORNIA WITH A SLIGHT SOUTHEAST DRIFT TOWARDS DESERT
ROCK. LAPSE RATES ARE NEAR 9 C/KM AND VERTICAL SHEAR IS
INCREASING...UPSTREAM AT KMTX RADAR VAD WINDS SHOWING 45 KTS AT
11K FT AGL...ELKO SOUNDING THIS MORNING SHOWED 46KTS AT 7K FT MSL.
WIND GUSTS TO 49 MPH HAVE OCCURRED ED AT RIRIE AND GRACE THIS
AFTERNOON. EXPECT GUSTS WILL BE ON THE INCREASE IN THE EASTERN
HIGHLANDS THE NEXT HOUR OR TWO. IN ADDITION...ANY THUNDERSTORMS
COULD ALSO PRODUCE STRONG GUSTY DOWN DRAFTS TO THE LOW 50S MPH
RANGE. WILL HAVE TO WATCH FOR ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.

THE CALIFORNIA LOW LOOSES THE CLOSED CIRCULATION AS IT CROSSES THE
GREAT BASIN...ROUGHLY 00-03Z AND THE LATEST RUC STILL SHOWS THIS
TREND. THAT COULD HELP SHEAR SOME OF THE CONVECTIVE ACTIVITY OFF
BETWEEN NORTHERN BRANCH AND THE LOW MOVING INTO THE GREAT BASIN.

.LONG TERM...CONVECTION LINGERS OVER THE EASTERN HIGHLANDS
THURSDAY MORNING...OTHERWISE BY THURSDAY AFTERNOON FLOW RETURNS TO
MILD ZONAL PATTERN UNTIL PERHAPS THE 4TH WHICH MAY NOT BE SO
CONVECTION FREE. THERE IS STILL A HINT OF MONSOON MOISTURE
ROTATING AROUND A BUILDING 4 CORNERS HIGH BY THAT TIME. RS

&&

.AVIATION...WINDS WILL BE PRIMARY CONCERN TODAY INTO TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. BUFKIT SOUNDINGS SHOWING DEEP
MIXED LAYER WITH WINDS ABOVE 40 KTS IN THAT LAYER INDICATING THESE
MAY MIX TO THE SURFACE AS WIND GUSTS. ADDITIONALLY...SHOWERS AND
ISOLATED THUNDERSTORMS MAY FORM LATER IN THE AFTERNOON MAINLY OVER
THE CENTRAL MOUNTAINS THUS AFFECTING SUN VALLEY. STRONG MOISTURE
TRANSPORT INTO THE EASTERN HIGHLANDS PROMPTED A CB MENTION FOR PIH
AND IDA. EXPECT WINDS IN THE SNAKE PLAIN TO DROP TONIGHT AND MAY
PICK UP AGAIN AFTER 9 AM TOMORROW.  HINSBERGER
&&

.FIRE WEATHER...EXPECT STRONG WINDS ACROSS THE AREA THIS EVENING IN
ADVANCE OF A COLD FRONT MOVING ACROSS SOUTHERN IDAHO. SHOWERS AND
ISOLATED THUNDERSTORMS MAY ACCOMPANY THE FRONT AS WELL...BUT THE
STRONGEST ACTIVITY WILL BE OVER THE CENTRAL MOUNTAINS AND PERHAPS
THE EASTERN HIGHLANDS. COOLER TEMPERATURES ARE EXPECTED
TOMORROW...BUT WARM AND DRY CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK.  HINSBERGER
&&

.HYDROLOGY...NO SIGNIFICANT STATUS CHANGE AT THIS TIME. WARM
TEMPERATURES THE PAST FEW DAYS CONTINUE TO EXCELERATE HIGH
ELEVATION SNOW MELT AND RUN OFF. FLOOD WARNINGS REMAIN IN EFFECT
FOR THE HENRYS FORK NEAR REXBURG AND THE TETON RIVER NEAR ST.
ANTHONY. A SMALL STREAM ADVSIORY FOR MINOR FLOODING IS IN EFFECT
FOR PORTIONS OF TETON COUNTY. TEMPERATURES COOL ABOUT 10-15F
THURSDAY BEHIND THE LOW PRESSURE TROUGH BUT THAT IS SHORT LIVED.
EVENTUALLY THE SNOW PACK WILLL THIN OUT. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ019>025-032.
FLOOD WARNING FOR THE HENRYS FORK NEAR REXBURG AND THE TETON
RIVER NEAR SAINT ANTHONY CONTINUES. SMALL STREAM ADVISORY IN TETON
COUNTY THROUGH NOON WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 3:41 AM MDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MDT WED JUN 29 2011

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
341 AM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR A LARGE PORTION OF EASTERN IDAHO.
CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND
THIS AFTERNOON AND EVENING. HAIL...AND STRONG GUSTY WIND UP TO 55 MPH
ARE POSSIBLE IN THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL LIKELY CONTINUE THURSDAY. ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH HIGH PRESSURE OVER THE
AREA FOR MOST OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Jun 29, 3:24 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
324 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     1 SSE ST. CHARLES       42.10N 111.38W
06/29/2011  E60.00 MPH       BEAR LAKE          ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Jun 29, 3:33 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
333 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     BERN                    42.33N 111.38W
06/29/2011  M62.00 MPH       BEAR LAKE          ID   CO-OP OBSERVER

&&

CHATTINGS
Special weather statement, Jun 29, 3:49 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
349 PM MDT WED JUN 29 2011

IDZ020-021-292230-
BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
349 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF NEELEY..MOVING NORTHEAST AT 50
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ABERDEEN...
   POCATELLO ARPT...
   SPRINGFIELD...
   PINGREE...
   ROCKFORD...
   MORELAND...
   TABER...

LAT...LON 4278 11312 4311 11303 4311 11301 4319 11301
      4362 11289 4327 11201 4269 11291
TIME...MOT...LOC 2149Z 211DEG 51KT 4281 11295

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:37 AM MDTWind AdvisoryPIH17 hr
Jun 29, 12:12 PM MDTAreal Flood AdvisoryPIHTeton24 hr
Jun 29, 3:18 PM MDTSevere Thunderstorm WarningPIHBear Lake27 min
Jun 29, 3:49 PM MDTSpecial Weather StatementPIHBingham41 min
Jun 29, 5:45 PM MDTSpecial Weather StatementPIHCuster60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.